Pennsylvania, 2018Damaging Winds in Pennsylvania, May 4, 2018
May 4, 2018 · NWS CTP · 19 events in 8 counties and zones
A line of severe thunderstorms produced widespread wind damage across northwestern and north-central Pennsylvania during the late afternoon and early evening hours on May 4, 2018.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $63,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms produced widespread wind damage across northwestern and north-central Pennsylvania during the late afternoon and early evening hours on May 4, 2018.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 4, 2:09 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, May 4, 2:09 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service State College PA
309 PM EDT Fri May 4 2018
.SYNOPSIS...
A cold front will push southeast across the region later this
afternoon and evening, producing scattered strong to severe
thunderstorms. The front will likely stall out in the vicinity
of southern Pa into early next week, as an upper level trough
lingers across the Ohio River Valley.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
*Severe Thunderstorm Watch #75 issued for western and north-
central PA until 9PM EDT.
Radar is relatively quiet as of early afternoon. However,
atmosphere is destabilizing and the threat for severe weather is
increasing. Already getting gusty winds away from storms in
Ohio, and the threat will spread east as the developing squall
line moves eastward. SPC is considering expanding the watch
into Central PA and SRN NY.
We are in a very moist airmass ahead of the cold front as
indicated by the SREF/GEFS PWAT anomalies. Once again today the
wind fields are impressive with bulk shear already over 50kt
over the entire area. Also once again, instability looks to be
less than overwhelming.
The latest deterministic HRRR shows a squall line moving quickly
SE between about 4 and 7PM, showing a rapid weakening trend
after 5PM.
The front and squall line will move through during the early
evening with the showers expected to have cleared the region by
midnight.
Cooler and drier air will allow for a much more comfortable
night for sleeping. Lows will range from the mid 40s north to
mid 50s SE. The humidity will also be noticeably lower.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
The cold front is forecast to become nearly stationary just
south of the forecast area Saturday, with most of the area
enjoying a dry day. Showers will begin to creep back northward
during the second half of the day, but for now it looks like
best chance of showers before the day is over will be for the
Maryland border counties.
It will feel cool compared to recent days with highs only in the
70s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
A southern stream trough will team with plume of above normal PW
and frontal wave to produce rain spreading SW to NE across
south-central PA Saturday Night into Sunday morning. Steadier
rain should taper to more showery conditions Sunday afternoon as
the upper level trough lifts northeast and shears out into New
England.
High confidence in dry weather Mon-Wed under influence of high
pressure and below normal PW airmass. Frost potential remains
confined to the northern tier/NW Alleghenies which does not
officially start the growing season until May 11th or May 21st.
Despite lower trending RH, fire wx risk is low due to light
winds and ongoing vegetation green-up.
The next frontal system is slated to arrive Thursday into Friday
with showers and thunderstorms. Near average temperatures should
trend warmer by the end of next week.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR conditions will prevail in the warm sector with lower
conditions being associated with the scattered showers and
thunderstorms that are expected.
Deep low will track northeast across southern Canada late today.
This storm system will drag a strong cold front across the state
this afternoon and early this evening.
A line of showers and thunderstorms is expected to form
along/ahead of the cold front later today and this evening, and
some of those storms could be locally severe.
Conditions will improve from west to east late afternoon into
this evening.
Outlook...
Sat...VFR.
Sun...Chance of MVFR/showers PM.
Mon-Wed...Mainly VFR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Steinbugl
AVIATION...La Corte
Hazardous weather outlook, May 4, 1:52 PM EST, 1 hour 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
252 PM EDT Fri May 4 2018
PAZ004>006-010>012-017>019-024-033-037-041-042-045-046-051900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Somerset-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
252 PM EDT Fri May 4 2018
...SEVERE THUNDERSTORM WATCH 75 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ025>028-034>036-049>053-056>059-063>066-051900-
Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
252 PM EDT Fri May 4 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Severe thunderstorms with damaging winds 60 mph or greater are
possible Friday evening between 6 and 9 PM.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
MS
In the hours before
Special weather statement, May 4, 2:42 PM EST, 33 minutes before
Special Weather Statement
National Weather Service State College PA
342 PM EDT FRI MAY 4 2018
PAZ004-005-042030-
McKean PA-Warren PA-
342 PM EDT FRI MAY 4 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN AND MCKEAN
COUNTIES UNTIL 430 PM EDT...
At 340 PM EDT, Doppler radar indicated several strong thunderstorms
along a line extending from near Clymer to Union City to near
Titusville.
Movement was east northeast at 60 mph.
Wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Bradford, Kane, Warren, Youngsville, Ludlow, Marshburg, Kinzua Bridge
State Park, Scandia, Lottsville, Cyclone, Grand Valley, Westline,
Russell, Wetmore, Enterprise, Sheffield, Columbus, Spring Creek,
Warren South and Garland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4200 7864 4163 7850 4162 7960 4199 7961
TIME...MOT...LOC 1940Z 261DEG 53KT 4202 7968 4191 7982 4168 7966
Lambert
Thunderstorm Wind, Warren
- When
- May 4, 3:15 PM EST
- Where
- Warren County, 2.07 mi NE of North Warren
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.890, -79.140
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Russell.
Thunderstorm Wind, Warren
- When
- May 4, 3:25 PM EST
- Where
- Warren County, 0.86 mi SE of Warren
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.840, -79.140
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Warren.
Thunderstorm Wind, McKean
- When
- May 4, 3:58 PM EST
- Where
- McKean County, 1.03 mi W of Westline
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.770, -78.770
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree, trapping an individual near Westline.
Thunderstorm Wind, McKean
- When
- May 4, 4:00 PM EST
- Where
- McKean County, 2.45 mi E of Gibbs Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.755, -78.873
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Bliss Hill Road, blocking traffic.
Thunderstorm Wind, McKean
- When
- May 4, 4:03 PM EST
- Where
- McKean County, 0.33 mi SSW of Aiken
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 41.876, -78.582
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires at the intersection of Northland Road and Route 646.
Thunderstorm Wind, McKean
- When
- May 4, 4:17 PM EST
- Where
- McKean County, 1.51 mi SSE of East Smethport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.781, -78.416
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees and wires on Irish Hollow Road near Smethport.
Thunderstorm Wind, Elk
- When
- May 4, 4:24 PM EST
- Where
- Elk County, 1.69 mi NW of Ridgway
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 41.449, -78.771
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires across the intersection of Grant and Bingham Road near Ridgway.
Thunderstorm Wind, Elk
- When
- May 4, 4:35 PM EST
- Where
- Elk County, 1.14 mi E of Toby Mines
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 41.350, -78.598
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on South Kersey Road.
Thunderstorm Wind, Elk
- When
- May 4, 4:35 PM EST
- Where
- Elk County, 1.31 mi SE of Kaulmont
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 41.415, -78.535
A severe thunderstorm producing winds estimated near 70 mph knocked a roof off of a structure, blocking south Michael Road at Averyville Road near Saint Marys.
Thunderstorm Wind, Potter
- When
- May 4, 4:40 PM EST
- Where
- Potter County, 1.79 mi ESE of Roulette
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 41.766, -78.121
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees and wires between Roulette and Coudersport.
Thunderstorm Wind, Potter
- When
- May 4, 4:46 PM EST
- Where
- Potter County, 4.68 mi S of Keating Summit
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.613, -78.189
A severe thunderstorm producing winds estimated near 70 mph knocked down numerous large trees north of Sizerville State Park.
Thunderstorm Wind, Cameron
- When
- May 4, 4:48 PM EST
- Where
- Cameron County, 0.86 mi NE of Emporium
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.510, -78.240
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees and wires near Emporium.
Thunderstorm Wind, Elk
- When
- May 4, 4:52 PM EST
- Where
- Elk County, 0.99 mi E of Caledonia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.282, -78.451
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires along Route 555.
Thunderstorm Wind, Tioga
- When
- May 4, 5:08 PM EST
- Where
- Tioga County, 0.63 mi WNW of Osceola
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.983, -77.342
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Osceola.
Thunderstorm Wind, Tioga
- When
- May 4, 5:22 PM EST
- Where
- Tioga County, 0.71 mi SSW of Wellsboro Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.720, -77.403
A severe thunderstorm producing winds estimated near 60 mph knocked down trees on wires along Darling Run Road.
Thunderstorm Wind, Clinton
- When
- May 4, 5:25 PM EST
- Where
- Clinton County, 0.62 mi NNE of South Renovo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.328, -77.746
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees in Renovo.
Thunderstorm Wind, Tioga
- When
- May 4, 5:41 PM EST
- Where
- Tioga County, 0.5 mi ESE of Sebring
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.599, -77.111
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Bloss Mountain Road near Sebring.
Thunderstorm Wind, Cambria
- When
- May 4, 6:12 PM EST
- Where
- Cambria County, 0.53 mi W of Ebensburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 40.480, -78.740
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous wires in Mylo Park near Ebensburg.
Thunderstorm Wind, Cambria
- When
- May 4, 6:45 PM EST
- Where
- Cambria County, 0.48 mi W of Lorain
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.300, -78.909
A severe thunderstorm producing winds estimated near 60 mph knocked down wires along Park Avenue in Moxham.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and High Wind in Michigan, May 4, 20181 death · 1 injured · $38 million · 70 kt wind · 28 events
- Flash Flooding and Lakeshore Flood in Vermont, May 4 to 5, 2018$1.5 million · 1.5 in hail · 26 events
- Damaging Winds in New York, May 4, 2018$195,000 · 50 kt wind · 23 events
- Hail and Damaging Winds in Ohio, May 4, 2018$98,000 · 55 kt wind · 28 events
- Damaging Winds and High Wind in New York, May 4, 201887 kt wind · 72 events
- Hail and Damaging Winds in New York, May 4, 2018$171,000 · 1.25 in hail · 12 events
- Strong Wind in Massachusetts, May 4 to 5, 2018$84,000 · 11 events
- Damaging Winds in Pennsylvania, May 4, 2018$50,000 · 50 kt wind · 8 events
- Flash Flood in Texas, May 4, 2018$50,000 · 1 event
- Hail and Damaging Winds in Texas, May 4, 2018$25,000 · 1.25 in hail · 10 events
- Damaging Winds in New Hampshire, May 4, 201854 kt wind · 27 events
- Tornadoes in New Hampshire, May 4, 2018EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745409, 745410, 745412, 745413, 745414, 745415, 745416, 745417, 745418, 745419, 745420, 745421, 745423, 745424, 745425, 745426, 745427, 745429, 745431.